Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Suffer irregular periods. Discharge associated with bitter taste. Scared to have oral sex. Help?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1586 Questions
I am at my wit's end trying to figure this out. I have noticed for the past year that I have a normal discharge, yet a bitter taste associated with this normal discharge. I was appalled when I noticed this and am just too embarassed to have oral sex with my husband. I have gone to my gynecolgist and everything is fine he says. However, I have never had this, am not happy about this and don't know what to do to make it go away. I have noticed my periods have been irregular quite some time now....probably about a year. Sometimes I will have two a month; other times, I will skip a month. It is extremely frustrating and maybe it is hormonal. I have always suffered from an underactive thyroid, and my doctor felt this was the reason for the irregular periods; however, for two months I have been on 175 mcg of Synthroid and stll no change. Frustrated and looking for a treatment to make me normal again. Can you help?
Posted Sun, 13 Oct 2013 in Women's Health
Answered by Dr. Timothy Raichle 26 minutes later
Brief Answer:
Hello, I would be happy to help you!

Detailed Answer:
So, you are 43 years of age, with findings of cycle irregularity and a change in the vaginal discharge. This is in the setting of thyroid disease that is not completely under control.

First, lets address the thyroid disease. If you recently had a change in your thyroid medication, it might take longer than two months to see a change in your cycles. This certainly is a likely cause of the irregular cycles, but this should not just be assumed.

Second, the irregular cycles could be related thyroid disease, but there are other causes as well. One of these has to do with a pre-diabetes state called 'impaired fasting glucose'. It is commonly seen in women with PCOS. I would say that the association of irregular cycles and change in vaginal discharge is a strong connection. If you identify and correct the cause of the irregular cycles, then the vaginal discharge issue will likely improve.

Third, do not be embarrassed by this issue. I believe that it would appropriate to ask your husband if he has noticed anything different. It might be that HIS perception is that nothing has changed. You just need to ask him - if he says that he HAS noticed a change, then you simply state that oral sex is important to you both and you are going to try and get this addressed. And this is what you are going to do:

1. Continue with the current dose of thyroid hormone. If the next lab draw shows them to be abnormal, then ask for a referral to an Endocrinologist
2. Ask for testing for diabetes
3. Ask for an ultrasound of the uterus to make sure the anatomy is normal
4. Ask for a vaginal culture to rule out a chronic infectious cause
5. When they get the culture, have them measure a 'vaginal pH level' and ask if it is normal.

If these tests and evaluation are all normal and you still have a problem, please feel free to come back here and ask me directly about what are the possible approaches moving forward. I hope that this helps!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor